West Virginia, 2021

Flash Flooding and Damaging Wind in West Virginia, August 25, 2021

August 25, 2021 · NWS RLX · 3 events in 1 county or zone

An upper level disturbance moved into the Ohio Valley on August 25th, accompanied by a line of showers and thunderstorms that afternoon and evening. This line produced a severe storm in McDowell County which resulted in a few trees to be blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance moved into the Ohio Valley on August 25th, accompanied by a line of showers and thunderstorms that afternoon and evening. This line produced a severe storm in McDowell County which resulted in a few trees to be blown down. Heavy downpours were also observed with this passing disturbance, which resulted in high water that damaged and washed out a few residential bridges.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 3:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 25, 3:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
447 PM EDT Wed Aug 25 2021

.SYNOPSIS...
Hefty upper level disturbance keeps showers and storms going
tonight. High pressure in control Thursday with afternoon shower
activity possible. Upper level ridge builds Friday into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 447 PM Wednesday...

Made a quick update to PoPs as latest radar imagery shows a
line of showers and storms pushing eastward across the region.
The overall severe risk is low with this activity, but an
isolated strong gust can't be completely ruled out given the high
DCAPE values in place. However, this threat appears to be
quickly diminishing based on recent trends which shows a lot of
this activity weakening.

As of 210 PM Wednesday...

A compact but strong upper level shortwave will arrive to the OH
River by 00Z. With ample moisture, expect showers and storms
continuing tonight. The strongest showers or storms could produce
heavy rain. Localized water issues can not be ruled out tonight.
Conditions should improve towards the early hours Thursday morning
when shower activity is expected to end. Periods of dense fog are
possible over areas that received rain this afternoon and early
tonight. Any fog or low stratus will dissipate by 13Z Thursday.

A strong mid-level ridge extending from the central plains through
the Ohio Valley will continue to provide hot and humid conditions on
Thursday. A daily chance of storms continues in this pattern, with
more confidence along the mountains.

Lows tonight will be above normal, generally around 70 degrees.
Highs on Thursday should range from the upper 80s lowlands, into the
mid 70s highest elevations of our northeast mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Wednesday...

An upper level ridge strengthens over the eastern US late this
week and then persists into the weekend. Continued ridging over
the area will allow temperatures to remain hot with highs in the
upper 80s to low 90s in the lowlands, and mid 70s to upper 80s
in the mountains. In the lowlands, heat indices are projected to
rise into the mid to upper 90s during the afternoons, which is
just shy of advisory criteria for now. While mainly diurnally
driven showers and storms are expected each day, shortwave
energy crossing through the area may provide additional support
for shower or storm development. Precipitable water values in
the 1.5-2" range indicate heavy downpours may be possible within
any showers or storms.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 130 PM Wednesday...

Ridging remains in control of the area through Sunday, but begins to
degrade early next week as an upper level trough develops to
the north. The trough is projected to deepen into the eastern US
and will push a cold front into the area by mid week. Diurnally
driven shower and storm activity is expected for Sunday, then
shower and storm chances increase into the middle of the work
week as the cold front approaches and then moves through the
area.

After a hot start to the long term period, temperatures are
expected to gradually lower back towards normal during the work
week.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 140 PM Wednesday...

A weakness within the surface high pressure, and an approaching
upper level disturbance will increase chances for afternoon
and evening thunderstorms along and west of the Ohio River, and
in the mountains, with a slight chance in between, across much
of the WV lowlands. The upper level shortwave arrives around
00Z this evening spinning showers and storms into 06Z.

Therefore, widespread VFR conditions to prevail through at least
20Z. Conditions will deteriorate with any strong shower or
thunderstorm capable to produce brief periods of IFR conditions
under heavy rain along their path. Model consensus suggest
precipitation should continue into the overnight hours tonight.
The showers and abundant clouds will prevent at some extent
dense fog formation.

Flow surface and aloft will be light and variable, except gusty and
variable in and near any afternoon thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: TAFs may need amended if confidence
increases on a direct hit this afternoon into tonight. Timing,
locations and intensity of valley fog forming overnight tonight
may vary from forecast, depending on rain later today and
tonight, and clouds overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    L    M    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L

AFTER 18Z THURSDAY...
IFR valley fog possible each morning through this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 7 PM EDT this evening for WVZ005>010-
     013>019-028-029.
OH...Heat Advisory until 7 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 7 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ/RG
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ARJ
Hazardous weather outlook, Aug 25, 10:31 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1131 AM EDT Wed Aug 25 2021

KYZ101>103-105-OHZ086-087-WVZ005>010-013>019-028-029-261545-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Braxton-Gilmer-
1131 AM EDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon heat indices could approach 100 degrees, and afternoon or
evening thunderstorms could be strong and heavy, Thursday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>085-WVZ011-020-024>027-030>032-039-040-261545-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Tyler-
Doddridge-Mingo-Logan-Boone-Clay-Lewis-Harrison-Taylor-Upshur-
Barbour-
1131 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

Depending on the potential development of thunderstorms, heat
indices could approach 100 degrees this afternoon. Thunderstorms, or
at least associated cloudiness, may limit the heat today. The
thunderstorms could be strong and heavy this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon heat indices could approach 100 degrees, and afternoon or
evening thunderstorms could be strong and heavy, Thursday into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-515>526-261545-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1131 AM EDT Wed Aug 25 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Afternoon or evening thunderstorms could be strong and heavy Thursday
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 12:48 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT Wed Aug 25 2021

OHZ083>086-251830-
Jackson OH-Meigs OH-Gallia OH-Vinton OH-
148 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of west central Meigs,
northeastern Gallia, southern Jackson and southeastern Vinton
Counties through 230 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Oak Hill, Rio Grande, Rutland, Vinton, Wilkesville,
Dyesville, Petersburg, Mabee, Salem Center and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 8276 3914 8226 3903 8211 3887 8226
      3886 8276 3894 8275 3895 8276
TIME...MOT...LOC 1747Z 265DEG 14KT 3893 8266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 25, 1:34 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
234 PM EDT Wed Aug 25 2021

OHZ067-075-076-251915-
Washington OH-Athens OH-Morgan OH-
234 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northwestern
Washington, Morgan and central Athens Counties through 315 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glouster, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Glouster, McConnelsville, Beverly, Chesterhill, Malta, Stockport,
Jacksonville, Trimble, Bristol, Amesville, Burr Oak State Park,
Hackney, Bartlett and Stroud Run State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3975 8164 3967 8164 3966 8159 3959 8159
      3958 8155 3951 8157 3933 8200 3947 8213
      3973 8178 3976 8169
TIME...MOT...LOC 1834Z 234DEG 25KT 3945 8199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 25, 1:54 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT Wed Aug 25 2021

OHZ075-076-085-086-WVZ007>009-251945-
Washington OH-Athens OH-Meigs OH-Gallia OH-Jackson WV-Mason WV-
Wood WV-
254 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Meigs, northeastern
Gallia, southwestern Washington, southeastern Athens, north central
Mason, north central Jackson and southwestern Wood Counties through
345 PM EDT...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Tuppers Plains, or 7 miles northeast of Pomeroy, moving
east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parkersburg, Belpre, Pomeroy, Racine, Coolville, Rutland, Forked Run
State Park, Vienna, New Haven, Mason, Washington, Tuppers Plains,
Lubeck, Middleport, Chester, Syracuse, Hartford City, Cheshire, Lakin
and Reedsville.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 166 and 167.
 Route 50 in West Virginia between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3890 8209 3908 8223 3927 8201 3939 8171
      3930 8153 3911 8155
TIME...MOT...LOC 1854Z 248DEG 24KT 3913 8197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 25, 2:06 PM EST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
306 PM EDT Wed Aug 25 2021

OHZ086-087-WVZ006-007-251945-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
306 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of Gallia, southeastern
Lawrence, western Mason and north central Cabell Counties through 345
PM EDT...

At 305 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Proctorville, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Point Pleasant, Gallipolis, Crown City, Athalia, Henderson, Grimms
Landing, Gallopolis Ferry, Green Bottom, Southside, Scottown, Ashton
and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3901 8223 3901 8217 3867 8192 3845 8240
      3867 8249
TIME...MOT...LOC 1905Z 247DEG 24KT 3863 8236

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

08
Special weather statement, Aug 25, 2:35 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Wed Aug 25 2021

OHZ087-WVZ005-006-013-252015-
Lawrence OH-Lincoln WV-Wayne WV-Cabell WV-
335 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of southeastern
Lawrence, Cabell, northwestern Lincoln and northeastern Wayne
Counties through 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Proctorville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Chesapeake, Proctorville, Barboursville, Milton, Ona,
Culloden, West Hamlin, Athalia, Salt Rock, Pea Ridge and Branchland.

This includes Interstate 64 in West Virginia between mile markers 8
and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3854 8237 3845 8205 3843 8205 3821 8220
      3838 8248
TIME...MOT...LOC 1934Z 298DEG 8KT 3843 8235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

09
Special weather statement, Aug 25, 3:51 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
451 PM EDT Wed Aug 25 2021

WVZ033-034-252115-
Wyoming WV-McDowell WV-
451 PM EDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of northeastern
McDowell and south central Wyoming Counties through 515 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northfork, or 8 miles east of Welch, moving northwest at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Welch, Gary, Northfork, Keystone, Anawalt, Kimball and Maybeury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 8131 3731 8141 3738 8159 3752 8150
TIME...MOT...LOC 2051Z 121DEG 5KT 3740 8142

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, McDowell

When
August 25, 5:00 PM EST to 8:00 PM EST
Where
McDowell County, 0.23 mi NE of Algoma to 0.23 mi SE of Algoma
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.423, -81.428

Three residential bridges were damaged and washed out by high water near the town of Algoma.

Flash Flood, McDowell

When
August 25, 5:15 PM EST to 8:15 PM EST
Where
McDowell County, 0.91 mi ESE of Kyle to 0.47 mi NNE of Elkhorn
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.394, -81.415

Elkhorn Creek rose out of its banks and high water flowed up around a home near the town of Elkhorn.

Thunderstorm Wind, McDowell

When
August 25, 5:23 PM EST
Where
McDowell County, 0.55 mi E of Premier
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.420, -81.640

A few trees were blown down near the community of Premier.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970904, 970903, 970900.